Hail, Winnebago
- When
- September 4, 1:03 PM CST to 1:05 PM CST
- Where
- Winnebago County, Rockford
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.267, -89.083
Penny size hail was reported on the south side of Rockford.
9 hail, 2 flash flood, 1 lightning, 1 thunderstorm wind, 1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 4, 11:30 AM CST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1230 PM CDT MON SEP 4 2006 .DISCUSSION... 340 AM CDT AXIS OF HIGH DEWPOINTS LIES FROM CARROLLTON ILLINOIS TO WAUKEGAN ILLINOIS AT 08 UTC. THE FRONT WAS FROM MADISON WISCONSIN TO GALESBURG ILLINOIS. THIS WEAK FRONT IS PRODUCING A BAND OF PRECIPITATION THAT WILL MOVE THROUGH THE FORECAST AREA OF NORTH CENTRAL...NORTHEAST ILLINOIS AND NORTHWEST INDIANA THIS MORNING. THERE WAS SOME LIGHTNING REPORTED SO WILL ADD A CHANCE OF THUNDERSTORMS IN TODAYS FORECAST WITH RAIN SHOWERS LIKELY. THIS 500 MB LOW OVER IOWA IS VERY SLOW MOVING AS SEEN USING PROFILER DATA AND SATELLITE LOOPS. THE NAME MODEL SHOWS THE LOW BECOMING AN OPEN WAVE OVER INDIANA AND KENTUCKY BY 12 UTC WEDNESDAY. WILL KEEP A CHANCE OF SHOWERS THROUGH TUESDAY NIGHT. WE LOWERED THE TEMPERATURE A LITTLE IN THE REST OF THE WEEK FORECAST. THIS IS DUE TO CLOUDS AND PRECIPITATION IN THE AREA. THE GFS GUIDANCE WAS USED. DUE THE INSTABILITY OVER LAKE MICHIGAN WITH ITS WARM WATERS WE ISSUED A CHANCE OF WATERSPOUTS OVER THE SOUTHERN HALF OF LAKE MICHIGAN. && .AVIATION DISCUSSION FOR 18Z TAFS... 1230 PM CDT THE UPPER LOW OVER ERN IOWA WILL MOVE VERY SLOWLY EWD OVER THE NEXT SEVERAL HOURS. SKIES HAVE GONE BKN OVER NCNTRL IL...ALLOWING SOME SFC INSOLATION AND INCREASING LOW-LVL INSTABILITY. SCT SHRA AND ISOL TS HAVE ALREADY DVLPD JUST WEST OF RFD AND SHOULD CONTINUE TO DVLP EWD DURG THE AFTN HOURS. FOR THE REMAINDER OF THE AFTERNOON AND EARLY EVENING HOURS...TS AS WELL AS CIGS WILL BE PROBLEMATIC. GIVEN THE SLOW EWD PROGRESSION OF THE UPR LOW...FEEL THAT TS ARE LIKELY TO AFFECT THE TAF SITES...BUT INDIVIDUAL CELLS SHUD BE SCT AND WL BE MOVING NWD AT ARND 20KT. SO...WILL GO WITH A TEMPO GROUP FOR TS TO TAKE INTO CONSIDERATION THE SPEED AND SCT NATURE OF THE CELLS. AFTER SUNSET...TS LIKELYHOOD SHOULD DECREASE AS THE MAIN SOURCE OF INSTABILITY IS THE COLD POOL ALOFT ASSOCIATED WITH THE UPPER LOW. WITH SFC COOLING AFTER SUNSET...THE DEEP LAYER INSTABILITY SHOULD DECREASE. TWD MORNING...VSBY WILL BECOME THE AREA OF CONCERN. WITH THE RAIN THAT OCCURRED LAST NIGHT AND ANY ADDITIONAL RAINFALL LATER TODAY...THE LOW LEVELS WILL REMAIN QUITE MOIST. WINDS ARE EXPECTED TO REMAIN VERY LIGHT DUE TO THE VERY WEAK PRESSURE GRADEINT AT THE SFC. SO AT THE VERY LEAST...MVFR VIS IS EXPECTED WITH FURTHER REDUCTIONS TO IFR POSSIBLE. BY LATE MORNING...FCST RH TIMESECTIONS ARE INDICATING THAT SKIES SHOULD GO SCT. THE REGION WILL SHIFT TO A MORE COLD ADVECTIVE PATTERN UNDER NLY WINDS AROUND THE BACK SIDE OF THE UPPER FLOW. KREIN && .LOT WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 430 AM CDT MON SEP 4 2006 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-050930- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 AM CDT MON SEP 4 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TODAY AND TONIGHT WE ARE EXPECTING ISOLATED THUNDERSTORMS TODAY AND TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORM MAY BE SEVERE. THE BIGGEST THREAT IS HAIL. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE) LMZ740>745-766-050930- WINTHROP HARBOR IL TO MICHIGAN CITY IN- LAKE MICHIGAN- 430 AM CDT MON SEP 4 2006 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TODAY AND TONIGHT WE ARE EXPECTING ISOLATED THUNDERSTORMS TODAY AND TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORM MAY BE SEVERE. THE BIGGEST THREAT IS HAIL. THERE COULD BE ISOLATED WATERSPOUTS ON THE SOUTHERN HALF OF LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)
The Milwaukee radar (KMKX), 89 km away, was scanning. The volume nearest the first event began at 19:03 UTC.
9 hail, 2 flash flood, 1 lightning, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Penny size hail was reported on the south side of Rockford.
A large swath of hail fell over southeast Lee County. The hail began near Old Chicago Road and Brooklyn Road near West Brooklyn and ended near Paw Paw around 4pm CDT. Hail was up to one inch in diameter and piled up to five inches deep in some spots. Corn and bean crops were severely damaged.
Penny to nickel size hail reported on the northeast side of Rockford.
Golfball size hail was reported on the south side of Rockford near Jefferson High School.
Street flooding was reported in Compton and a creek overflowed its banks, 2.03 inches of rain was measured in Paw Paw.
The roof of a house was struck by lightning. The lightning blew out a television and started a fire which caused significant damage to the house.
Corn was flattened by wind east of Interstate 39, just southwest of Paw Paw.
Thunderstorms developed over southeast Winnebago County and eastern parts of the City of Rockford during the afternoon and evening of September 4th. The thunderstorms continued to redevelop over the same areas, as they pushed north and weakened. Some areas across parts of eastern Rockford received heavy rain for two to three hours. As a result, massive and severe flooding occured. Most of the flooding occurred in and around the Keith Creek Watershed. Some of the damage included a large section of a concrete drainage ditch that was washed out on Harrison Avenue near 20th Street. Hundreds of basements were flooded. Fifteen of these basements suffered structural damage and were deemed uninhabitable. Numerous streets and parking lots were flooded, some as much as 4 to 6 feet with cars floating or submerged in the flood waters. Flood waters as deep as nine feet were reported on Alpine Park in downtown Rockford. Dozens of people were rescued from the flood waters and hundreds were evacuated from their homes as flood waters rose. Flood waters rose so fast in some areas that motorists were trapped in their cars until help arrived. At least 70 businesses sustained some level of flood damage. The highest rainfall total reported was 7.50 inches near Cherry Valley, 4.30 inches was reported on the east side of Rockford, while only 0.72 inches was recorded at Rockford Airport on the southwest side of the City. No fatalities or injuries were reported.
Two funnel clouds were spotted by police just west of Kangley.
Nickel size hail was reported at the Joliet Race Track on the south side of the city.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5535037, 5535076, 5535077, 5535078, 5535079, 5535086, 5535085, 5535080, 5535081, 5535082, 5535084, 5535083, 5535133, 5535132.